Home / Conditions / Type 2 Diabetes / Diabetes Risks Using Glucocorticoids

Diabetes Risks Using Glucocorticoids

Dec 20, 2019
 
Editor: David L. Joffe, BSPharm, CDE, FACA

Author: Andrew Daoud, PharmD Candidate, Florida A&M University

Glucocorticoids (GC) may expose patients to the risk of diabetes, particularly with long term use.

Glucocorticoids are extensively used in almost every subspecialty of medicine to treat conditions like asthma, allergies, and even rheumatoid conditions. However, they have metabolic side effects like hypertension and have a direct impact on diabetes. This was reported when some high dose users experienced high blood pressure. A study was conducted in which 16 male participants were divided into two groups according to age and BMI body mass index. Ten participants received 15mg of the steroid prednisolone and 6 participants received 10mg, which is a glucocorticoid normal dose for one week.

By the results, BMI, age, and fasting blood glucose of the participants had shown no change. However, in the group given 15 mg of prednisolone, there was a change in blood sugar regulation and they showed difficulties in controlling their blood sugar levels. It had affected their blood sugar regulation negatively. At minimal doses, it still impaired glucose metabolism and in the long term, it could predispose the patients to risk of diabetes. Even in patients for whom the steroid is essential for life, it was suggested that anti-inflammatory treatment needed to be assessed accurately to reduce the side effects. Blood sugar should always be monitored to check on diabetes control. Most of the time, glucocorticoids are always contraindicated in diabetes patients.

Glucocorticoids mimic the hormone cortisol that is produced in the adrenal glands. Cortisol is responsible for anti-inflammatory properties and our stress response to higher blood pressure and elevated blood glucose levels. GC enhances glucose production in the liver and reduces cell sensitivity to insulin. Thus, glucose accumulates in the blood and causes an increase in blood sugar levels leading to a type of diabetes often referred to as steroid-induced diabetes. In this case, the body does not react properly to insulin; the hormone which regulates the amount  of sugars in the blood, causing the buildup of glucose, which is fatal.

However, the level of side effects varies from one person to another. It depends on the strength of the dose being administered and the duration of the treatment with GC. People who take GC for a long time are at risk of getting diabetes. If the side effects are too much, glucocorticoid should be terminated by health professional interventions. It is always important to talk to the doctor on insulin adjustment levels, to maintain normal blood glucose levels and to carry sugary foodstuffs in case glucose levels drop suddenly. Measuring blood sugar levels should be done more often; it’s necessary to monitor the drug impacts on diabetes control.

Weight gain is a side effect of GC. Obesity directly increases the chances of type 2 diabetes; however, the precise changes in weight during GC treatment are unknown. Data was collected from Wegnerss Granulomatosis Entarcept Trial, a study that was done over a year using prednisolone and considering single disease flare, many disease flares and no disease flare. In the results and conclusion, more than a fifth of the 168 patients had gained more than 10kg in the first year of treatment. Also, patients with least to no disease flare who  had the lowest GC doses gained most weight, since the previously predisposed patient had learned the act of weight control through diet and exercise. Throughout multiple treatments with GC, there is weight gain and, consequently, obesity, which is linked to type 2 diabetes.

Practice Pearls:

  • Glucocorticoids long-term use may expose patients to the risk of high blood pressure and diabetes.
  • Measuring blood sugar levels should be done  more often during glucocorticoids treatment, and glucocorticoids should be used only when the benefit outweigh the potential risks.
  • Education before the start of therapy should be given to reduce the effects of GC on weight; therefore, controlling risks of diseases like diabetes.

 

Cohut.Maria.Diabetes-why some anti-inflammatories may increase risks for diabetes of Treatment in MTN 2019- Retrieved from https://www.medicalnewstoday.com/articles/326999.php#1in in mtn[13/11/2019]

Andrew Daoud, PharmD. Candidate of Florida Agricultural & Mechanical University School of Pharmacy